Translator Disclaimer
June 2012 Analyzing establishment nonresponse using an interpretable regression tree model with linked administrative data
Polly Phipps, Daniell Toth
Ann. Appl. Stat. 6(2): 772-794 (June 2012). DOI: 10.1214/11-AOAS521

Abstract

To gain insight into how characteristics of an establishment are associated with nonresponse, a recursive partitioning algorithm is applied to the Occupational Employment Statistics May 2006 survey data to build a regression tree. The tree models an establishment’s propensity to respond to the survey given certain establishment characteristics. It provides mutually exclusive cells based on the characteristics with homogeneous response propensities. This makes it easy to identify interpretable associations between the characteristic variables and an establishment’s propensity to respond, something not easily done using a logistic regression propensity model. We test the model obtained using the May data against data from the November 2006 Occupational Employment Statistics survey. Testing the model on a disjoint set of establishment data with a very large sample size ($n=179\mbox{,}360$) offers evidence that the regression tree model accurately describes the association between the establishment characteristics and the response propensity for the OES survey. The accuracy of this modeling approach is compared to that of logistic regression through simulation. This representation is then used along with frame-level administrative wage data linked to sample data to investigate the possibility of nonresponse bias. We show that without proper adjustments the nonresponse does pose a risk of bias and is possibly nonignorable.

Citation

Download Citation

Polly Phipps. Daniell Toth. "Analyzing establishment nonresponse using an interpretable regression tree model with linked administrative data." Ann. Appl. Stat. 6 (2) 772 - 794, June 2012. https://doi.org/10.1214/11-AOAS521

Information

Published: June 2012
First available in Project Euclid: 11 June 2012

zbMATH: 1243.62150
MathSciNet: MR2976491
Digital Object Identifier: 10.1214/11-AOAS521

Rights: Copyright © 2012 Institute of Mathematical Statistics

JOURNAL ARTICLE
23 PAGES


SHARE
Vol.6 • No. 2 • June 2012
Back to Top